Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 545, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Dec 27, 2008, 11:57 AM CST for Franklin County, Arkansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 27, 2008, 11:57 AM CST (17:57 UTC)
- Expired
- Dec 27, 2008, 12:44 PM CST
- In force
- 47 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
County Franklin County, AR
The radar
The Western Arkansas radar (KSRX), 46 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 12:05 PM CST | TSTM WND DMG | Charleston, AR | 2 INCH DIAMETER LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 27, 6:35 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 428 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KTSA 271757
SVRTSA
ARC047-271900-
/O.NEW.KTSA.SV.W.0545.081227T1757Z-081227T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1157 AM CST SAT DEC 27 2008
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS
* UNTIL 100 PM CST
* AT 1156 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES WEST OF OZARK TO CHARLESTON...MOVING
NORTHEAST AT 60 MPH. STRONGER WINDS MAY OCCUR ALONG THE RIDGE TOPS.
WIND DAMAGE WAS REPORTED IN GREENWOOD WITH THIS LINE OF STORMS.
* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OZARK...
DENNING...WIEDERKEHR VILLAGE AND ALTUS.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3537 9374 3539 9379 3532 9380 3531 9390
3523 9391 3522 9408 3545 9407 3547 9405
3553 9403 3565 9369 3538 9369
TIME...MOT...LOC 1757Z 238DEG 64KT 3546 9397 3526 9399
$$1 follow-up statement
000
WWUS54 KTSA 271844
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1244 PM CST SAT DEC 27 2008
ARC047-271855-
/O.CAN.KTSA.SV.W.0545.000000T0000Z-081227T1900Z/
FRANKLIN AR-
1245 PM CST SAT DEC 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY IS
CANCELLED...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3537 9374 3539 9379 3532 9380 3531 9390
3523 9391 3522 9408 3545 9407 3547 9405
3553 9403 3565 9369 3538 9369
TIME...MOT...LOC 1845Z 238DEG 64KT 3591 9308 3571 9310
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 11:28 AM CST, 29 minutes earlier.
Area forecast discussion, Dec 27, 11:28 AM CST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1128 AM CST SAT DEC 27 2008 .DISCUSSION... && .AVIATION... A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PASSED KFYV AND KXNA THE LAST FEW HOURS. THE LINE WAS MOVING THROUGH KFSM AT THIS TIME. THE BACK EDGE OF THE RAIN WAS NOT TOO FAR BEHIND. HOWEVER...IFR TO MVFR CIGS WILL FOLLOW THE PASSAGE OF THE STRONG COLD FRONT WHICH THE LINE OF STORMS FORMED ALONG. THE CLOUDS SHOULD DECREASE FROM THE WEST AS THE AFTERNOON AND EARLY EVENING HOURS PROGRESS. STRONG GUSTY WEST TO NORTHWEST WINDS SHOULD DIMINISH THIS EVENING. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...17 LONG TERM....18 AVIATION...17
Hazardous weather outlook, Dec 27, 4:48 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 448 AM CST SAT DEC 27 2008 ARZ001-002-010-011-019-020-029-OKZ049-053>076-281100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 500 AM CST SAT DEC 27 2008 ...SQUALL LINE ASSOCIATED WITH A COLD FRONT MOVING THROUGH THE REGION TODAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...ELEVATED. AREA...EASTERN OKLAHOMA. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST...WEST CENTRAL ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. FLASH FLOOD. RISK...ELEVATED. AREA...FAR EAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHWEST ARKANSAS. HEAVY RAIN. RISK...SIGNIFICANT. AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHWEST ARKANSAS. SIGNIFICANT WINDS. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST...WEST CENTRAL ARKANSAS. ONSET...ONGOING. FIRE WEATHER DANGER. RISK...LIMITED..SPREADINDEX=40. AREA...SOUTHEAST OKLAHOMA. ONSET...THIS MORNING. AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA. DISCUSSION... A COLD FRONT WAS PUSHING INTO CENTRAL OKLAHOMA EARLY THIS MORNING. A LINE OF SHOWERS AND THUNDERSTORMS WAS ALONG AND AHEAD OF THE COLD FRONT. VERY WARM AND MOIST AIR AHEAD OF THE FRONT WILL CONTINUE TO FEED THE THUNDERSTORMS AS THIS SQUALL LINE MOVES EAST ACROSS THE REGION THIS MORNING AND EARLY AFTERNOON. THE LINE OF SHOWERS AND THUNDERSTORMS HAS A HISTORY OF PRODUCING VERY STRONG AND GUSTY WINDS ALONG WITH VERY INTENSE LIGHTNING AND HEAVY RAIN. MOVEMENT OF THE SQUALL LINE WAS TO THE EAST AT 25 MPH AND THIS WILL MOVE IT ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS BY EARLY THIS AFTERNOON. VERY HEAVY RAIN IS ALSO BEING PRODUCED BUT HEAVIER AMOUNTS WILL LIKELY IN FAR EAST OKLAHOMA AND NORTHWEST ARKANSAS WHERE HIGHER AVAILABLE MOISTURE IS IN PLACE. STRONG SHEAR IS NEAR THIS FRONT AND ISOLATED TORNADOES ARE POSSIBLE WITH THIS SYSTEM. DRY AIR PUSHING IN FROM THE SOUTHWEST WILL CAUSE LOW HUMIDITY AND A PERIOD OF INCREASE FIRE BEHAVIOR IN SOUTHEAST OKLAHOMA DURING THE LATE MORNING AND AFTERNOON HOURS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION LIKELY NEEDED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY THROUGH FRIDAY...NO HAZARDS. EXTENDED DISCUSSION... HIGH PRESSURE ALONG WITH A DRIER AIR MASS WILL MOVE INTO THE REGION BEHIND THE COLD FRONT AND BRING SEVERAL DAYS OF QUIET WEATHER. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Local storm report, Dec 27, 10:08 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1008 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG OWASSO 36.27N 95.85W
12/27/2008 TULSA OK PUBLIC
LARGE TREE LIMBS DOWN
&&
MATSpecial weather statement, Dec 27, 10:16 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1016 AM CST SAT DEC 27 2008
ARZ001-002-010-011-019-020-029-OKZ049-053-069-072-074>076-271715-
ADAIR OK-BENTON AR-CARROLL AR-CHOCTAW OK-CRAWFORD AR-FRANKLIN
AR-HASKELL OK-LATIMER OK-LE FLORE OK-MADISON AR-PUSHMATAHA
OK-SEBASTIAN AR-SEQUOYAH OK-WASHINGTON AR-
1016 AM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WASHINGTON...SOUTHERN CARROLL...CRAWFORD...BENTON AND MADISON
IN WEST CENTRAL ARKANSAS
SEBASTIAN AND FRANKLIN
IN NORTHEAST OKLAHOMA
SOUTHEASTERN ADAIR
IN EAST CENTRAL OKLAHOMA
SEQUOYAH
IN SOUTHEAST OKLAHOMA
EASTERN HASKELL...LE FLORE...CHOCTAW...PUSHMATAHA AND LATIMER
AT 1016 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 11 MILES NORTH OF ROGERS TO RHEA TO SALLISAW TO 5
MILES WEST OF BENGAL TO 5 MILES SOUTHEAST OF UNGER...MOVING EAST AT
50 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3394 9558 3389 9586 3492 9536 3546 9502
3565 9480 3646 9437 3613 9333 3612 9346
3577 9351 3576 9368 3539 9369 3539 9379
3514 9403 3507 9423 3496 9423 3492 9444
3451 9445 3450 9504 3394 9515 3386 9534
TIME...MOT...LOC 1616Z 257DEG 42KT 3649 9401 3603 9432
3547 9470 3486 9509 3398 9568Local storm report, Dec 27, 10:19 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1019 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND DMG 7 SW HASKELL 35.75N 95.76W
12/27/2008 OKMULGEE OK FIRE DEPT/RESCUE
BARN DESTROYED
&&
MATSpecial weather statement, Dec 27, 11:16 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1116 AM CST SAT DEC 27 2008
ARZ002-011-020-271800-
CARROLL AR-FRANKLIN AR-MADISON AR-
1116 AM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CST
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
EASTERN CARROLL AND MADISON
IN WEST CENTRAL ARKANSAS
FRANKLIN
AT 1116 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM OAK GROVE TO 12 MILES NORTHWEST OF VESTA...MOVING
EAST AT 45 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3612 9346 3601 9344 3577 9351 3576 9368
3539 9369 3539 9379 3532 9380 3531 9391
3523 9391 3521 9405 3544 9407 3558 9402
3558 9408 3565 9408 3575 9389 3576 9396
3589 9394 3650 9345 3650 9330 3613 9328
TIME...MOT...LOC 1716Z 255DEG 39KT 3647 9337 3546 9419Local storm report, Dec 27, 11:55 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG 9 NNW NATURAL DAM 35.77N 94.46W
12/27/2008 WASHINGTON AR EMERGENCY MNGR
2 TREES DOWN BLOCKING HIGHWAY 59
&&
SFPLocal storm report, Dec 27, 11:56 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1156 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG 3 SE CEDARVILLE 35.54N 94.33W
12/27/2008 CRAWFORD AR EMERGENCY MNGR
TREE DOWN
&&
SFPThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 8:46 AM CST | Special Weather Statement | TSA | Benton, Washington | 59 min |
| Dec 27, 10:16 AM CST | Special Weather Statement | TSA | Benton, Crawford, Franklin, Madison, Sebastian, Washington | 59 min |
| Dec 27, 10:52 AM CST | Severe Thunderstorm Warning | TSA | Crawford, Franklin, Sebastian | 53 min |
| Dec 27, 11:16 AM CST | Special Weather Statement | TSA | Carroll, Franklin, Madison | 44 min |
| Dec 27, 11:53 AM CST | Severe Thunderstorm Warning | TSA | Franklin, Madison | 37 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.